Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 239, NWS Louisville, KY

July 21, 2003Simpson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 21, 2003, 1:43 PM CDT for Simpson County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 1:43 PM CDT (18:43 UTC)
Expired
Jul 21, 2003, 2:25 PM CDT
In force
42 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Simpson County, KY

The radar

The Nashville radar (KOHX), 54 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:55 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1467 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WUUS53 KLMK 211843
SVRLMK
KYC213-211925-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
142 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIMPSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 225 PM CDT

* AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF FRANKLIN TO 8
  MILES NORTH OF PRICES MILL...OR FROM 11 MILES SOUTHWEST OF BOWLING
  GREEN TO 20 MILES SOUTHWEST OF BOWLING GREEN...MOVING SOUTHEAST AT
  20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PRICES MILL AROUND 155 PM CDT
  PROVIDENCE AROUND 200 PM CDT
  FRANKLIN AROUND 205 PM CDT
  GOLD CITY AROUND 210 PM CDT
  RAPIDS AROUND 215 PM CDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING LARGE HAIL 
AND DAMAGING WINDS TO NEAR 70 MPH. IF YOU ARE IN THIS STORMS 
PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS 
PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

THIS LINE OF STORMS IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH
MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND DO NOT CROSS FLOODED ROADS.

LAT...LON 3664 8669 3671 8678 3681 8671 3688 8662
          3683 8658 3682 8640 3665 8641 3664 8658

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:30 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 21, 1:30 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT MON JUL 21 2003

SEVERE WX ONGOING ACROSS SOUTHERN CWA...WILL BE SHORT. SEVERE
THUNDERSTORM WATCH IN EFFECT FOR CENTRAL AND SOUTHCENTRAL KENTUCKY
THROUGH 7 PM EDT.EXPECT SHOWERS/THUNDERSTORMS TO THROUGH EARLY
EVENING ACROSS SOUTHERN KENTUCKY...AND DIMINISH OVERNIGHT. EARLY
THIS AFTERNOON...COLD FRONT WAS STILL LOCATED ACROSS CENTRAL
ILLINOIS STRETCHING INTO NORTHWESTERN INDIANA. HIGH DEWPOINTS AND
WARM TEMPERATURES WILL AID IN POSSIBLE DEVELOPMENT OF ANOTHER LINE
OF STORMS LATER THIS AFTERNOON/EVENING. QUESTION IS WHETHER LINE CAN
FORM OVER AIR MODIFIED BY PREVIOUS CONVECTIVE COMPLEX THAT IS
CURRENTLY OVER SOUTHERN KENTUCKY. ANY DEVELOPMENT WILL TAKE PLACE
OVER SOUTH-CENTRAL INDIANA AND SOUTHEASTERN ILLINOIS...AND MOVE
SOUTHEAST INTO NORTHERN KENTUCKY.

FRONT EXPECTED TO MOVE INTO CENTRAL OVERNIGHT...WHICH WILL REDUCE
CONVECTIVE CHANCES ACROSS SOUTH CENTRAL INDIANA.

A SECOND DISTURBANCE WILL MOVE SOUTHEAST INTO MEAN LONGWAVE TROUGH
TUESDAY. AS THIS FEATURES MOVES SOUTHEAST INTO WESTERN TENNESSEE
DURING THE AFTERNOON...COOLING AIR ALOFT AND DYNAMIC FORCING WILL
AID IN DESTABILIZING ATMOSPHERE...ESPECIALLY ACROSS SOUTHERN AND
CENTRAL KENTUCKY. EXPECT MAIN PRECIPITATION ASSOCIATED WITH THIS TO
MOVE ACROSS TENNESSEE AND SOUTHWEST MISSOURI.

TEMPERATURES WILL STAY UNSEASONABLY COOL TUESDAY EVENING THROUGH
THURSDAY MORNING AS AXIS OF 500 MB TROUGH MOVES EAST ACROSS LOWER
OHIO VALLEY.

EXPECT DRY WEATHER WEDNESDAY THROUGH FRIDAY WITH A SLOW WARMING
TREND AS HIGH PRESSURE MOVES OVER THE REGION AND AFOREMENTIONED
TROUGH MOVES EAST INTO NEW ENGLAND. HUMIDITIES SHOULD SLOWLY
INCREASE THROUGH SATURDAY AS WELL.

.LMK...NONE

DENMAN
Hazardous weather outlook, Jul 21, 10:20 AM CDT, 3 hours 23 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-220930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1120 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER INDICATES THAT THERE WILL BE A SLIGHT
RISK FOR SEVERE STORMS TODAY AND TONIGHT ACROSS SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY. SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA THIS AFTERNOON...ESPECIALLY ACROSS CENTRAL
AND SOUTHERN KENTUCKY. A FEW OF THESE STORMS COULD CONTAIN DAMAGING
WINDS AND HAIL. THUNDERSTORMS MAY REDEVELOP THIS EVENING AHEAD OF A
COLD FRONT...WHICH WILL CROSS INTO KENTUCKY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE STORMS WILL CONTINUE ACROSS THE AREA ON
TUESDAY AND END TUESDAY NIGHT AS THE FRONT SLOWLY PUSHES SOUTH
THROUGH CENTRAL KENTUCKY. THE MAIN THREAT FROM THESE STORMS WILL BE
WIND DAMAGE AND HAIL. THE NEXT THREAT OF ANY STORMS WILL COME ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED ON TUESDAY.

DENMAN

In the hours before

Special weather statement, Jul 21, 8:45 AM CDT, 4 hours 58 minutes before
INZ077>079-092-KYZ031>033-211415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 AM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH NUMBER 784 WHICH WAS IN EFFECT UNTIL NOON
EDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL INDIANA
   JEFFERSON...SCOTT...WASHINGTON AND CLARK

IN NORTH CENTRAL KENTUCKY
   TRIMBLE...HENRY AND OLDHAM

DK
Local storm report, Jul 21, 12:16 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0116 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    HARTFORD                  KY   WIND DAMAGE
07/21/03   OHIO                           TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

0105 PM    FORDSVILLE                KY   FLASH FLOOD
07/21/03   OHIO                           WATER OVER ROAD IN
                                          FORDSVILLE. HWYS 54N AND
                                          261N BARRICADED DUE TO HIGH
                                          WATER. REPORTED BY
                                          EMERGENCY MANAGEMENT.

PKW
Local storm report, Jul 21, 12:18 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0118 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0112 PM    LEITCHFIELD               KY   0.25 IN HAIL
07/21/03   GRAYSON                        REPORTED BY STATE POLICE.

PKW
Local storm report, Jul 21, 1:08 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0208 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    BROWNSVILLE               KY   WIND DAMAGE
07/21/03   EDMONSON                       TREE DOWN OVER HWY 728(NE
                                          PART OF COUNTY). ALSO LARGE
                                          LIMBS DOWN. REPORTED BY
                                          COUNTY DISPATCH.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:44 AM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Ohio36 min
Jul 21, 11:52 AM CDTSevere Thunderstorm WarningLMKEdmonson28 min
Jul 21, 12:21 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Grayson39 min
Jul 21, 1:32 PM CDTSevere Thunderstorm WarningLMKWarren43 min
Jul 21, 1:37 PM CDTSevere Thunderstorm WarningLMKLogan38 min
Jul 21, 2:37 PM CDTSevere Thunderstorm WarningLMKBarren, Monroe38 min
Jul 21, 4:26 PM CDTSevere Thunderstorm WarningLMKLogan34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.